Pennsylvania, 2012

Flash Flood and Hail in Pennsylvania, September 6, 2012

September 6, 2012 · NWS CTP · 6 events in 5 counties and zones

A cold front triggered scattered severe thunderstorms from the afternoon through the late evening. The storms produced marginally severe hail and localized heavy downpours that resulted in isolated flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A cold front triggered scattered severe thunderstorms from the afternoon through the late evening. The storms produced marginally severe hail and localized heavy downpours that resulted in isolated flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Sep 6, 2:44 PM EST, 26 minutes earlier.

Area forecast discussion, Sep 6, 2:44 PM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
344 PM EDT THU SEP 6 2012

.SYNOPSIS...
A WEAK COLD FRONT WILL MOVE SLOWLY ACROSS THE STATE TODAY AND
TONIGHT. AN UPPER TROUGH WILL FORM OVER THE GREAT LAKES AND
MIDWEST AND AMPLIFY AS IT APPROACHES PENNSYLVANIA...BRINGING
UNSETTLED WEATHER INTO THE WEEKEND. HIGH PRESSURE WILL BUILD INTO
THE AREA LATE MONDAY...BRINGING IN COOLER TEMPERATURES...BEFORE
MOVING OFF THE COAST LATER IN THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
A WEAK COLD FRONT ENTERING WESTERN PA WILL BE THE FOCUS FOR SOME
SCATTERED CONVECTION THIS AFTERNOON. BEHIND THE DEPARTING
SHORTWAVE CURRENTLY BRINGING SOME CLOUDS TO SERN ZONES...SATELLITE
AND RUC DATA SUPPORT A MSUNNY DAY ACROSS THE NWRN 2/3 OR SO OF
THE FCST AREA...WITH INCREASING SUNSHINE FOR THE AFTERNOON ACROSS
THE SE PART OF THE CWA.

THE SUNSHINE AND MDL 8H TEMPS ARND 17C WILL ALLOW TEMPS TO CLIMB
QUICKLY INTO THE 80S BY AFTN...WITH THE LOWER SUSQ VALLEY NEARING
90F.

RUC INDICATES STEEPENING MID LEVEL LAPSE RATES ALREADY DEVELOPING
OVER WESTERN PA IN RESPONSE TO STRONG HEATING AND SLOWLY FALLING
MID LEVEL TAMPS AND HEIGHTS. SPC RAP SHOWS CAPES EXCEEDING 3000J
OVER WRN PA. MOISTURE CONVERGENCE IS WEAK HOWEVER AND VIZ SHOTS
ARE JUST STARTING TO SHOW THE DEVELOPMENT OF A CU FIELD BACK OVER
THE LOWER LAKES. THIS SHOULD CONTINUE TO DEVELOP AS THE DAY HEATS
UP...WITH THE BEST CHANCES FOR STORMS BEING OVER MY NWRN
COUNTIES.

THE INSTABILITY COMBINED WITH SOME MODEST WIND SHEAR COULD BE
ENOUGH TO SUPPORT ISOLATED STRONG WIND GUSTS IN SOME OF THE
THUNDERSTORMS.

ACTIVITY SHOULD WANE AFTER THE LOSS OF HEATING...LEADING TO A
MAINLY DRY OVERNIGHT WITH MORE OF THE KIND OF LATE NIGHT FOG AND
LOW CLOUDS WE HAVE SEEN OVER THE LAST FEW NIGHTS. IT WILL REMAIN
QUITE MILD...IN THE 60S.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
A WEAK HIGH WILL BUILD INTO THE AREA BY LATE FRIDAY AS THE
FRONTAL BOUNDARY LIFTS BACK NORTH AS A WARM FRONT INTO NEW YORK
STATE. SW FLOW AT THE SFC AND ALOFT WILL MAINTAIN VERY WARM AND
SOMEWHAT HUMID CONDITIONS...ESP IN THE SOUTH WHERE TEMPS WILL TOP
OUT IN THE U80S TO LOWER 90S WITH SFC DEWPOINTS IN THE U60S TO
AROUND 70F.

HIGH TEMPS IN ALL AREAS FRIDAY WILL ONCE AGAIN BE 10-12F ABOVE
NORMAL.

GFS AND THE NEW NAM KEEP US DRY THRU THE DAY FRIDAY. THIS LOOKS
MORE REASONABLE THAN THE SMALL CHC POPS OF THE 09Z SREF.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
CLOUDS THICKEN UP WITH SHRA/TSRA WELL AFTER MIDNIGHT ACROSS THE
ALLEGHENY PLATEAU OF NRN AND WRN PENN.

LOW LEVEL WIND SHEAR COULD IMPACT AVIATION AND BE FELT ACRS THE
HIGHER TERRAIN FRIDAY NIGHT INTO SATURDAY...AS THE SSW FLOW IN THE
1-2 KFT AGL LAYER STRENGTHENS TO 35-40 KTS.

DEEP LOW FCST TO DRAG A WARM FRONT...THEN A COLD FRONT ACROSS THE
AREA ON SAT. MODELS DO NOT CLOSE LOW OFF NOW...BUT STILL LOOKS WET.
SOME CHC OF STRONG TO PERHAPS SEVERE STORMS ACROSS THE EAST LATE.
LESS CHC FOR WIDESPREAD HEAVY RAIN NOW...AS SYSTEM DOES NOT CLOSE
OFF AND GO NEGATIVE. STILL WILL BE WET FOR MUCH OF THE DAY.

RATHER STRONG UPPER LVL LOW MOVING ACROSS THE REGION ON SUNDAY...
THUS EXPECT CU TO DEVELOP FAST...LIMIT MAX TEMPS...AND RESULT IN
SHOWERS AND STORMS. BASED ON THIS...LEFT CHC POPS IN...MORE IN
LINE WITH THE GFS...THAN THE NAM MODEL.

ON THE COOL SIDE FOR SAT ACROSS THE FAR WEST...AND THE AREA
SUNDAY INTO TUE AM...BUT NOTHING ABNORMAL FOR LATE AUG...
EARLY SEPT. TUE AM COULD BE AS COOL ACROSS THE SE...AS OTHER
AREAS.

MINOR ADJUSTMENTS TO TEMPS. TOOK OUT SHOWERS FOR SUNDAY
NIGHT.

TUE AND WED LOOK DRY WITH HIGH PRESSURE OVER WV.

A SW FLOW FOR THU...BUT STILL DRY...AS THE HIGH MOVES EAST.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
STILL SHOWING MDT/LNS HANGING DOGGEDLY ONTO CIGS AROUND 3000'''BUT
I EXPECT THESE TO LIFT QUICKLY SO HAVE STARTED THE NEW TAF PACKAGE
OFF AS VFR AT ALL SITES.

THE REST OF THE AFTERNOON WILL SEE SCATTERED CONVECTION BECOMING
THE THREAT WITH LOCALIZED RESTRICTIONS IN THE SHOWERS/STORMS AS
WELL AS THE POTENTIAL FOR ISOLATED STRONG WIND GUSTS IN STRONGER
THUNDERSTORMS. MOST LIKLEY AREAS TO SEE THIS SHOULD BE ALONG
NY...PA BORDER.

EXPECT MORE LATE NIGHT FOG AND LOW CLOUDS TONIGHT.

OUTLOOK...

FRI...MAINLY VFR AFTER EARLY MORNING FOG/LOW CLOUD RESTRICTIONS.

SAT...DETERIORATING CONDITIONS WITH THE APPROACH OF A WAVE OF LOW
PRESSURE AND COLD FRONT.

SUN...MVFR EARLY...IMPROVING DURING THE DAY.

MON-TUE...NO SIG WX.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LA CORTE
NEAR TERM...LA CORTE
SHORT TERM...LA CORTE
LONG TERM...MARTIN
AVIATION...LA CORTE
Hazardous weather outlook, Sep 6, 11:47 AM EST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1247 PM EDT THU SEP 6 2012

PAZ004>006-037-071700-
WARREN-MCKEAN-POTTER-TIOGA-
1247 PM EDT THU SEP 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ010>012-017>019-024>028-033>036-041-042-045-046-049>053-056>059-
063>066-071700-
ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-
SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-
BEDFORD-FULTON-FRANKLIN-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-
SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-
DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
1247 PM EDT THU SEP 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 6, 2:14 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
314 PM EDT THU SEP 6 2012

PAZ005-061945-
MCKEAN PA-
314 PM EDT THU SEP 6 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL MCKEAN COUNTY...

AT 308 PM EDT...A STRONG THUNDERSTORM WAS NEAR BRADFORD...MOVING EAST
AT 20 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT REW AND CORYVILLE.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 219...
STATE ROAD 46...STATE ROAD 59...STATE ROAD 446.

LAT...LON 4195 7826 4175 7833 4193 7874 4200 7869
      4201 7859

FORECASTER: KF
Special weather statement, Sep 6, 2:29 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
329 PM EDT THU SEP 6 2012

PAZ045-062000-
SOUTHERN CLINTON PA-
329 PM EDT THU SEP 6 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLINTON COUNTY...

AT 321 PM EDT...A STRONG THUNDERSTORM WAS NEAR LOCK HAVEN...MOVING
SOUTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT LOGANTON.

LAT...LON 4116 7725 4109 7719 4107 7714 4105 7714
      4103 7719 4099 7733 4111 7754 4114 7751
      4119 7738

FORECASTER: KF
Special weather statement, Sep 6, 2:31 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
331 PM EDT THU SEP 6 2012

PAZ037-041-062015-
NORTHERN LYCOMING PA-TIOGA PA-
331 PM EDT THU SEP 6 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL LYCOMING AND SOUTH
CENTRAL TIOGA COUNTIES...

AT 330 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES NORTHWEST OF
ENGLISH CENTER...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT ENGLISH CENTER AND BUTTONWOOD.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15...STATE ROAD
14.

LAT...LON 4157 7696 4133 7712 4155 7746 4164 7739

FORECASTER: EVANEGO/EMC
Special weather statement, Sep 6, 2:49 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
349 PM EDT THU SEP 6 2012

PAZ042-062030-
SULLIVAN PA-
349 PM EDT THU SEP 6 2012

...STRONG THUNDERSTORMS WILL AFFECT SULLIVAN COUNTY...

AN AREA OF STRONG THUNDERSTORMS COVERED PORTIONS OF SULLIVAN COUNTY
AT 348 PM EDT. THE STRONG THUNDERSTORMS WERE GENERALLY MOVING
SOUTHEAST AT 10 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STRONG
THUNDERSTORMS.

THIS WILL IMPACT ROUTE 220.

LAT...LON 4131 7630 4130 7631 4150 7678 4159 7682
      4157 7653 4155 7622 4153 7621

FORECASTER: EVANEGO/EMC

The radar

The State College radar (KCCX), 53 km away, was scanning. The volume nearest the first event began at 20:11 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 flash flood. Local standard time, as filed.

Hail, Clinton

When
September 6, 3:10 PM EST
Where
Clinton County, Lock Haven
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.130, -77.430

Hail, Centre

When
September 6, 3:30 PM EST
Where
Centre County, 1.17 mi SW of Woodycrest
Measured
1 in hail
Reported by
NWS Employee
Coordinates
40.808, -77.896

One-inch (quarter-size) hail reported on North Atherton Street in State College.

Flash Flood, Tioga

When
September 6, 5:05 PM EST to 10:00 PM EST
Where
Tioga County, 2.08 mi SE of Morris to 0.57 mi SE of Antrim
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
41.580, -77.270

Heavy rains from slow-moving thunderstorms produced flash flooding south of Morris. Rain gage reports indicated 2-4 inches fell over a short duration. The flooding closed a portion of SR 414 and caused a rock-slide along SR 287.

Hail, Snyder

When
September 6, 5:55 PM EST
Where
Snyder County, 1.25 mi WNW of Penns Creek
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.860, -77.070

Hail, Columbia

When
September 6, 9:47 PM EST
Where
Columbia County, 1.71 mi ENE of Forks
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.130, -76.340

Penny size hail reported in Asbury.

Hail, Columbia

When
September 6, 10:27 PM EST
Where
Columbia County, 1.25 mi WSW of Berwick
Measured
0.88 in hail
Reported by
Public
Coordinates
41.060, -76.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397988, 397989, 398020, 397990, 397991, 397992.